Arkansas, 2016

Damaging Wind in Arkansas, August 9, 2016

August 9, 2016 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed along an outflow boundary during the afternoon of the 9th, with one storm producing damaging wind in northwestern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along an outflow boundary during the afternoon of the 9th, with one storm producing damaging wind in northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 9, 1:42 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 9, 1:42 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
242 PM CDT TUE AUG 9 2016

.DISCUSSION...
Afternoon, diurnal convection has once again developed within the
past couple of hours generally along and south of Highway 412.
Much like yesterday, a small potential for damaging downburst
winds will exist with the strongest storms, but widespread severe
weather remains unlikely. This activity will diminish with the
sunset, with only the potential for isolated thunderstorms
continuing in this same region past 00z. Most of the area should
remain dry through the rest of the night.

Both Wednesday and Thursday, continued hot and humid conditions,
with highs pushing triple digits in a few spots, will prevail as
the upper level ridge continues to build into the region. The
main afternoon thunderstorm potential on both days will shift into
areas east of Highway 75, nearest the moisture axis. Heat index
values will exceed 105 in most of eastern Oklahoma and west
central Arkansas, and a Heat Advisory will be continued for
Wednesday and issued for Thursday in these areas.

By Friday, some relief from the heat will begin to arrive, as a
strong trough currently in the western United States moves into
the Plains states. The trough will bring a fairly strong cold
front through the region. Thunderstorm chances will increase
during the day Friday, with the best chance for widespread rains
likely to be Friday night and into Saturday. The front may stall
some, prolonging the good rain chances across parts of far
southeast Oklahoma and west central Arkansas through the remainder
of the weekend. Below normal temperatures will follow the front,
with highs largely in the 80s Saturday through Monday and perhaps
even longer than that.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  98  78  99 /  10  10  10  10
FSM   76  98  78  98 /  20  30  10  30
MLC   76  98  78  99 /  20  20  10  10
BVO   72  97  73  98 /  20  10  10  10
FYV   71  93  73  94 /  20  30  10  30
BYV   72  92  73  94 /  20  30  10  30
MKO   74  98  76  98 /  20  20  10  10
MIO   74  96  75  97 /  20  20  10  10
F10   76  98  78  99 /  20  10  10  10
HHW   76  98  77 100 /  20  20  10  10

&&

.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>068-
     070>076.

     Heat Advisory from 1 PM to 9 PM CDT Wednesday for OKZ049-053>068-
     070>076.

     Heat Advisory from 1 PM to 9 PM CDT Thursday for OKZ049-053>068-
     070>076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ019-020-029.

     Heat Advisory from 1 PM to 9 PM CDT Wednesday for ARZ019-020-029.

     Heat Advisory from 1 PM to 9 PM CDT Thursday for ARZ019-020-029.

&&

LONG TERM....22
Hazardous weather outlook, Aug 9, 4:12 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
512 PM CDT TUE AUG 9 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
512 PM CDT TUE AUG 9 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL DIMINISH AROUND SUNSET. NO ORGANIZED
SEVERE WEATHER IS EXPECTED...BUT TORRENTIAL RAINFALL AND GUSTY
WINDS TO AROUND 50 MILES AN HOUR WILL ACCOMPANY THE STRONGEST
STORMS. THERE WILL BE JUST A SMALL CHANCE OF REDEVELOPMENT
OVERNIGHT...MAINLY ACROSS PARTS OF NORTHEAST OKLAHOMA.

HEAT INDEX VALUES AROUND 105 WILL CONTINUE IN SOME PLACES UNTIL
AROUND SUNSET.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM COVERAGE WILL GRADUALLY DECREASE OVER THE NEXT COUPLE
DAYS WITH THE BEST CHANCES ACROSS THE HIGHER TERRAIN OF
SOUTHEAST OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS. THE HEAT
AND HUMIDITY WILL ALSO GRADUALLY INTENSIFY AS WELL. HEAT
ADVISORIES WILL CONTINUE INTO THURSDAY. BY LATE FRIDAY INTO THE
WEEKEND...A BREAKDOWN IN THE UPPER RIDGE WILL HELP PUSH A COLD
FRONT INTO THE AREA WHICH WILL IN TURN INCREASE CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. CONSIDERABLY COOLER
AIR WILL FILTER IN BEHIND THE FRONT...AND WILL OFFER AT LEAST A
FEW DAYS OF RELIEF FROM THE CURRENT STRETCH OF HOT TEMPERATURES
AND HIGH HUMIDITY.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 9, 2:04 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
304 PM CDT TUE AUG 9 2016

OKZ072-076-092030-
SEQUOYAH OK-LE FLORE OK-
304 PM CDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEQUOYAH AND
NORTHEASTERN LE FLORE COUNTIES UNTIL 330 PM CDT...

AT 304 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF SPIRO...MOVING NORTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
POCOLA...                         MULDROW...
SPIRO...                          PANAMA...
CAMERON...                        SHADY POINT...
ROCK ISLAND...                    SCULLYVILLE...
BRADEN...                         COTTONWOOD...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA NEAR MILE MARKER 322.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3515 9446 3511 9467 3535 9480 3541 9448
TIME...MOT...LOC 2004Z 166DEG 11KT 3520 9459
Special weather statement, Aug 9, 3:05 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
405 PM CDT TUE AUG 9 2016

OKZ062-068-092130-
CHEROKEE OK-MAYES OK-
405 PM CDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAYES AND CENTRAL
CHEROKEE COUNTIES UNTIL 430 PM CDT...

AT 405 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF TAHLEQUAH...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
TAHLEQUAH...                      HULBERT...
PEGGS...                          LOST CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3583 9489 3579 9511 3604 9522 3604 9521
      3607 9521 3607 9524 3610 9525 3616 9492
TIME...MOT...LOC 2105Z 167DEG 19KT 3589 9502

The radar

The Western Arkansas radar (KSRX), 88 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 9, 4:15 PM CST
Where
Washington County, Wedington
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.080, -94.420

Several trees and power lines were blown down by strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651674.